Iowa, 2024

Tornadoes and Hail in Iowa, May 6 to 7, 2024

May 6 to 7, 2024 · NWS DMX · 13 events in 9 counties and zones

A quasi-linear convective system (QLCS) swept across Iowa late on May 6th and into the early morning hours of May 7th. The line was strongest in southern Iowa where the environment was more supportive of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$433,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A quasi-linear convective system (QLCS) swept across Iowa late on May 6th and into the early morning hours of May 7th. The line was strongest in southern Iowa where the environment was more supportive of severe weather. Damaging winds and a few embedded tornadoes occurred as the line swept across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 6, 5:42 PM CST, 3 hours 15 minutes earlier. Its key messages:

  • Strong to severe storms sweep across Iowa this evening and overnight. Damaging wind and perhaps a few tornadoes are the primary hazards. Pockets of locally heavy rain are also possible.
  • Additional storm chances on Wednesday into Wednesday evening.
Area forecast discussion, May 6, 5:42 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 PM CDT Mon May 6 2024

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Strong to severe storms sweep across Iowa this evening and
  overnight. Damaging wind and perhaps a few tornadoes are the
  primary hazards. Pockets of locally heavy rain are also
  possible.

- Additional storm chances on Wednesday into Wednesday evening.

&&

.DISCUSSION...
Issued at 235 PM CDT Mon May 6 2024

Upcoming forecast dominated by negatively tilted system lifting
through the region which eventually becomes a broad upper low across
the northern Plains. Low level southeast flow has intensified
today as moisture returns into the state with an extensive
cellular cloud field across central and western Iowa. Meanwhile,
dry line passing through the Plains is initiating strong to
severe convection across Kansas up into South Dakota currently.
Models indicate this development continues through the afternoon
with a long line of storms approaching western Iowa by 00Z.
Main considerations into this evening and overnight is the CAPE
which remains in a relatively narrow corridor. As with previous
discussion, the best CAPE profile remain in western and southern
Iowa into tonight where moisture return is most robust.
Eventually, the convection will outrun the best instability with
the cold pool likely surging ahead of the main convection
leading to a decrease in intensity as it heads east across Iowa.
However, prior to that time, the storms will exist in a
moderately unstable environments with MUCAPES of 1000-1500 J/KG
along with bulk in excess of 45kts into tonight. Effective SRH
values also remain greater than 200-300 m2/s2 across the
southwest. Damaging wind gusts remain the greatest threat as the
line accelerates east into Iowa along with the potential for a
few tornadoes in the west and south where line surges are
perpendicular to a WSW 0-3KM shear vector. At this time, the
line appears to reach our west around 8-9pm and exits the east
around 3-4 am. In addition, moisture transport remains rather
robust on a strong low level jet with rainfall in the west half
of Iowa generally around 1- 1.5" or so. This may lead to new or
renewed river flooding.

Much of Tuesday appears relatively quiet as subsidence builds in
behind the departing line of convection.  However, a few showers are
possible by the afternoon in northern Iowa where weak forcing exists
by afternoon ahead of a weak wave passing through the state. Focus
then turns Wednesday into early Thursday as the upper low approaches
Iowa with renewed forcing and an increasing threat for showers and a
few storms near a weak surface low which passes through northern
Iowa.  Models output some moderate rainfall across northern Iowa
during this time as the system tracks slowly east.  Otherwise,
cooler air arrives for later in the work week with northerly winds.
One final upper system passes northeast of the state late Friday
into Saturday helping to reinforce the cooler air into the state
early in the weekend although warm advection returns by Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 639 PM CDT Mon May 6 2024

Overcast skies moving in from the west to sink to MVFR ahead of
showers and storms that will impact all terminals through the
night. Severe weather possible for especially KDSM and KOTM with
gusty winds associated with the line of storms. Have adjusted
times of TSRA period to when storms are expected to reach each
site. IFR cigs to follow with some showers immediately behind
the line, clearing to VFR after 12z. Gusty southeast winds to
ease behind the line and become southwesterly. Winds gusts up to
25kts will return after 18z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Cogil
AVIATION...Jimenez
Hazardous weather outlook, May 6, 6:39 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
739 PM CDT Mon May 6 2024

IAZ023-024-033>036-044>049-057>061-070>075-081>086-092>097-080045-
Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-
Greene-Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
739 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Tornado Watch is in effect for the area. Please visit the
National Weather Service webstie at weather.gov/desmoines for
additional information.

There is also a slight risk for excessive rainfall, mainly over
the western half of Iowa. Heavy rain could lead to new or renewed
river flooding in some areas, or ponding of water in low lying or
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return to the forecast on Wednesday and
Thursday. There may be a low threat of severe weather on
Wednesday, but this will be better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening into tonight, especially
across the southwest half of Iowa.

IAZ004>007-015>017-025>028-037>039-050-062-080045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Wright-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-Tama-
Poweshiek-
739 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A line of thunderstorms will enter western Iowa this evening and
move eastward across the state into the early overnight hours.
There is a slight to enhanced risk for severe weather over the
southwest half of the state, though the highest chances for
severe weather are over southwest into southern Iowa. The primary
severe weather threat is damaging wind gusts, but a few tornadoes
are also possible.

There is also a slight risk for excessive rainfall, mainly over
the western half of Iowa. Heavy rain could lead to new or renewed
river flooding in some areas, or ponding of water in low lying or
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return to the forecast on Wednesday and
Thursday. There may be a low threat of severe weather on
Wednesday, but this will be better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening into tonight, especially
across the southwest half of Iowa.

The radar

The Des Moines radar (KDMX), 115 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 tornado, 2 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Carroll

When
May 6, 8:57 PM CST
Where
Carroll County, 3.49 mi N of Manning
Reported by
Trained Spotter
Coordinates
41.950, -95.080

Trained spotters reported a funnel cloud southwest of Halbur. Time and location estimated by radar.

Thunderstorm Wind, Audubon

When
May 6, 8:59 PM CST
Where
Audubon County, 0.86 mi NW of Audubon
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.730, -94.940

Personal weather station measured a 61 mph gust.

Thunderstorm Wind, Carroll

When
May 6, 9:04 PM CST
Where
Carroll County, 4.6 mi WSW of Halbur
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.970, -95.050

Personal weather station recorded 65 mph gust.

Hail, Audubon

When
May 6, 9:19 PM CST
Where
Audubon County, 1.55 mi E of Larland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.730, -94.740

Emergency Manager reported nickel sized hail at the intersection of Highway 44 and Swift Ave.

Hail, Carroll

When
May 6, 9:30 PM CST
Where
Carroll County, 3.16 mi WNW of Coon Rapids
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.880, -94.740

Trained spotter reported nickel sized hail west of Coon Rapids. Location estimated by radar.

Thunderstorm Wind, Dallas

When
May 6, 10:15 PM CST
Where
Dallas County, 0.86 mi SE of Dawson
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.840, -94.220

Large tree down along 3rd St. Report relayed by WHO TV and time estimated by radar.

Tornado, Clarke

When
May 6, 11:38 PM CST to 11:46 PM CST
Where
Clarke County, 1.35 mi N of Lacelle to 1.97 mi ESE of Osceola
Rating
EF1
Path length
6.16 mi
Path width
80 yd
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
40.969, -93.847

Clarke County EMA identified a path of damage to the south of Osceola from a QLCS tornado. This tornado began just south of Freedom Street and west of 200th Avenue. The tornado damaged an outbuilding at a farmstead along Freedom Street continued northeast crossing Interstate 35 where a lake separates the north and south bound lanes. The tornado uprooted several trees along 220th Avenue and damaged a couple different acreages along Highway 69 south of Osceola. One last house was damaged along Country Club Road with portions of the roof removed. The tornado lifted not long afterwards.

Tornado, Clarke

When
May 6, 11:53 PM CST to 11:56 PM CST
Where
Clarke County, 1.04 mi SW of Woodburn to 1.28 mi E of Woodburn
Rating
EF0
Path length
2.01 mi
Path width
80 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.008, -93.612

This path was relayed by the Clarke County EMA with the tornado starting southwest of Woodburn just west of 310th Avenue. The tornado produced mainly tree damage southwest of Woodburn. Upon entering Woodburn near the intersection of Maple Street and Sigler Street, the tornado began producing damage to trees. The front wall of an older business in town collapsed although the building was in some disrepair. Additional tree and minor home damage occurred near the intersection of Walnut and Sherman Streets. More tree and powerline damage was noted along Smith Street on the east side of town before the tornado exited Woodburn. One final farmstead had outbuilding damage and tree branches downed before the tornado lifted.

Tornado, Warren

When
May 7, 12:12 AM CST to 12:16 AM CST
Where
Warren County, 1.58 mi SSW of Ackworth to 1.94 mi W of Sandyville
Rating
EF0
Path length
3.12 mi
Path width
80 yd
Property damage
$50,000
Reported by
Social Media
Coordinates
41.348, -93.486

Posts on social media indicated damage to the south and east of Ackworth. Damage began near the intersection of 168th Avenue and Kennedy Street where an outbuilding was compromised. The tornado then remained in open fields for much of the remainder of the path but did damage trees at the intersection of Highway 92 and S23 before dissipating.

Tornado, Jasper

When
May 7, 12:35 AM CST to 12:36 AM CST
Where
Jasper County, 0.12 mi SSW of Prairie City to 0.09 mi ESE of Prairie City
Rating
EF0
Path length
0.14 mi
Path width
30 yd
Property damage
$25,000
Reported by
Social Media
Coordinates
41.598, -93.231

Numerous posts on social media regarding damage on the east side of Prairie City. A very brief tornado occurred here with damage mostly to trees although a few garages sustained minor damage. The tornado lifted shortly after leaving town.

Tornado, Marion

When
May 7, 12:37 AM CST to 12:43 AM CST
Where
Marion County, 2.5 mi WSW of Pershing to 1.71 mi SW of Durham
Rating
EF0
Path length
4.96 mi
Path width
80 yd
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
41.255, -93.064

The emergency manager had a path of damage across central Marion County to the southeast of Knoxville. The tornado remained mostly in rural fields with damage occurring at a couple of farmsteads, mainly to trees.

Thunderstorm Wind, Marshall

When
May 7, 1:18 AM CST
Where
Marshall County, Marshalltown Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.120, -92.920

Thunderstorm Wind, Wapello

When
May 7, 1:29 AM CST
Where
Wapello County, (Otm)ottumwa Indstrl
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -92.450

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182909, 1182910, 1182913, 1182914, 1182915, 1182920, 1170121, 1170122, 1170123, 1170124, 1170125, 1182926, 1182927.